Alert archive / Maryland / Flash Flood Warnings in 2015

Flash Flood Warning 69, NWS Baltimore/Washington

August 20, 2015Baltimore County, Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 20, 2015, 5:20 PM EDT for Baltimore County, Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2015, 5:20 PM EDT (21:20 UTC)
Expired
Aug 20, 2015, 8:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Baltimore County, MD, Harford County, MD

The radar

The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:02 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 20, 3:02 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT THU AUG 20 2015

.SYNOPSIS...CDFNT WILL CROSS THE AREA TONIGHT AND MOVE OFF THE MID
ATLC COAST FRI. HIGH PRES WILL BUILD FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...SHOWERS AND T-STORMS
ONGOING OVER NORTHEAST MD IN AN AREA OF PRE-FRONTAL CONFLUENCE
AND DEEP MOISTURE. SECOND LINE OF SHOWERS EXTRENDS FROM WRN MD TO
ERN WV MOVING EAST AROUND 20 KTS. BEST FORCING WILL REMAIN ACROSS
NRN HALF OF FCST AREA WITH POTENTIAL FOR CELL MERGERS OVER
NORTHEAST MD WHERE FLOODING THREAT IS HIGHEST. SO...AN ACTIVE
REST OF THE AFTERNOON AND EVENING EXPECTED ESPECIALLY ACROSS
NORTHEAST MD.

CDFNT WILL CROSS THE AREA AROUND 06Z TONIGHT BUT SHOWERS COULD
LINGER TILL MORNING IN THE CHESAPEAKE BAY. NICE DAY ON TAP ON FRI
BUT BREEZY.

&&

.SHORT TERM /6 AM SATURDAY THROUGH SATURDAY NIGHT/...REGION
REMAINS ON THE SOUTHERN SIDE OF SFC HIGH PRESSURE TO START THE
WEEKEND AS LOW PRESSURE DEEPENS OFFSHORE TO THE EAST. NLY FLOW
PERSISTENT OVER THE EASTERN HALF OF THE CWA...WITH LIGHT WINDS
OVER THE WESTERN HALF. SHORTWAVE PASSING JUST NORTH WILL INCREASE
CLOUD COVER NEAR THE MASON-DIXON LINE AFTN TIME PERIOD...WITH
CLEARING SKIES FOR SAT NIGHT.

QUICK RETURN TO WAA WILL PUSH HIGH TEMPS INTO THE 80S WITH 850MB
TEMPS REBOUNDING BACK TO AROUND 14 DEGREES CELSIUS. LOWS GENERALLY
IN THE 50S AND 60S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...HIGH PRESSURE WILL MOVE OVER THE
AREA DURING THE DAY SUNDAY...THEN WEAKEN AND PULL OFFSHORE BY
SUNDAY NIGHT. AN AREA OF LOW PRESSURE OVER THE WESTERN ATLANTIC IS
EXPECTED TO STAY WELL EAST OF THE AREA MONDAY AS A COLD FRONT
APPROACHES FROM THE WEST. OPERATIONAL GFS RUNS HAVE BEEN THE
DRIEST WITH THIS FRONTAL PASSAGE...BUT APPEARS TO BE A LITTLE
QUICKER AND THUS DEVELOPS LESS SHOWER ACTIVITY DUE TO UNFAVORABLE
TIME OF DAY FOR CONVECTION. KEPT A LOW CHANCE OF
SHOWERS/THUNDERSTORMS OVER THE HIGHLANDS WHERE ADDED TERRAIN
FORCING WOULD RESULT IN HIGHEST PROBABILITIES FOR RAINFALL...WITH
SLIGHT CHANCE/ISOLATED COVERAGE ANTICIPATED ELSEWHERE.

ANOTHER LARGE AREA OF CONTINENTAL HIGH PRESSURE WILL BUILD OVER THE
REGION DURING THE MIDDLE OF THE WEEK ACCOMPANIED BY A DRY AIRMASS
AND SLIGHTLY BELOW NORMAL TEMPERATURES.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...SHOWERS AND T-STORMS
LIKELY ALL TAF SITES XCPT KCHO WHERE FORCING IS MINIMAL. LIFR CIGS
AND VSBYS POSSIBLE IN HEAVY RAIN. CDFNT WILL BRING A WIND SHIFT
AROUND 06Z EAST TAF SITES EARLIER AT KMRB.

VFR CONDITIONS FOR THE WEEKEND.

LIGHT/VARIABLE WIND SUN W/ VFR AS HIGH PRESSURE MOVES OVERHEAD.
COULD SEE A LITTLE PATCHY FOG SUN NIGHT W/ VERY LIGHT SELY FLOW.
WIND BECOMES SLY AROUND 10 KT MON WITH MAINLY VFR...THOUGH AN
ISOLATED SHWR/TSTM WL BE PSBL MON PM AS CDFNT APPROACHES.

&&

.MARINE...WINDS SHOULD PICK OVERNIGHT WITH FROPA. SCA WILL REMAIN
IN EFFECT AS IS. SPECIAL MARINE WARNINGS MAY ALSO BE REQUIRED.

SCA GUSTS ON GOING ON THE CHESAPEAKE BAY SAT MORNING...BCMG SUB-
SCA BY LATE SAT AFTN AND REMAINING BLW CRITERIA LVLS THRU SAT
NIGHT. SUB-SCA CONDITIONS ON THE TIDAL POTOMAC THRU THE PERIOD.

LIGHT WINDS ARE EXPECTED OVER THE WATERS SUNDAY INTO SUNDAY NIGHT AS
HIGH PRESSURE MOVES ACROSS. WINDS WILL INCREASE A BIT OUT OF THE
SOUTH MONDAY...AND COULD APPROACH SMALL CRAFT ADVISORY LEVEL GUSTS
BUT FOR NOW IT LOOKS LIKE THE GRADIENT MAY REMAIN TOO WEAK TO REACH
THE 18-KNOT THRESHOLD...DUE TO THE DEPARTING HIGH WEAKENING AS IT
ENCOUNTERS LOW PRESSURE WELL OFFSHORE.

&&

.TIDES/COASTAL FLOODING...POSSIBLE MINOR COASTAL FLOODING AT
ANNAPOLIS WITH HIGH TIDE TONIGHT AT 10PM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ005-006-
     011-013-014-503>508.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-054.
WV...NONE.
MARINE...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR ANZ535-538.
     SMALL CRAFT ADVISORY UNTIL 10 AM EDT FRIDAY FOR ANZ530-531-535-
     536-538-539.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT FRIDAY FOR ANZ532>534-537-
     540>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...SEARS
LONG TERM...DFH
AVIATION...SEARS/LFR/DFH
MARINE...SEARS/LFR/DFH
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Aug 20, 5:01 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT THU AUG 20 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
501 PM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT LATE THIS EVENING FOR THE
BALTIMORE- WASHINGTON METROPOLITAN CORRIDOR. LOCALIZED FLASH
FLOODING IS POSSIBLE ELSEWHERE...PARTICULARLY NORTH FROM
WASHINGTON DC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
501 PM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT LATE THIS EVENING FOR THE
BALTIMORE-WASHINGTON METROPOLITAN CORRIDOR. LOCALIZED FLASH
FLOODING IS POSSIBLE ELSEWHERE...PARTICULARLY NORTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:51 AM EDTSmall Craft AdvisoryLWX16 hr
Aug 20, 4:29 AM EDTFlash Flood WatchLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church18 hr
Aug 20, 5:13 PM EDTSpecial Marine WarningLWX2 hr
Aug 20, 5:37 PM EDTSpecial Marine WarningLWX113 min
Aug 20, 6:11 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park49 min
Aug 20, 6:18 PM EDTFlash Flood WarningLWXFauquier, Rappahannock3 hr
Aug 20, 6:57 PM EDTSpecial Marine WarningLWX93 min
Aug 20, 7:12 PM EDTFlash Flood WarningLWXCulpeper, Fauquier, Rappahannock3 hr
Aug 20, 7:30 PM EDTSmall Craft AdvisoryLWX27 hr
Aug 20, 7:38 PM EDTFlash Flood WarningLWXCulpeper3 hr
Aug 20, 6:30 PM EDTFlash Flood WarningLWXHarford3 hr

Nearby

Flash Flood Warnings in Maryland, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.